You might have heard that if you take an anticoagulant (blood thinner), like Coumadin (warfarin), you should stop eating, or at least eat fewer, green vegetables, because they contain too much Vitamin K. But is this really the case?Firstly, it’s important to note that Coumadin (generic name: warfarin) is an anticoagulant, which means it stops the formation of blood clots and makes blood thinner (less viscous).Other factors include genetics, diet, adherence to treatment and other medications you may be taking.Now that we’re reviewed some basic facts, let’s get to the nitty gritty: diet and its effect on medication!Several vegetables, particularly green ones, contain Vitamin K, in varying quantities.Two main reasons can explain why reducing your intake of green vegetables is not necessary, even if you’re going through anticoagulation therapy.Indeed, regularly eating vegetables, particularly green ones, helps you to be less sensitive to daily variations in Vitamin K.
This is explained by the fact the liver stocks some Vitamin K, because it is a fat soluble vitamin.However, if you never eat green vegetables, you don’t have Vitamin K stores, so if you eat a good amount of green vegetables one day, you’ll experience a “peak” of Vitamin K, which will then destabilize your INR.What’s more, we only know the Vitamin K content of around half the food in the North American diet.For these reasons, we recommend an intake of 1 to 2 portions of green vegetables each day, even for those taking Coumadin. .
Warfarin, your diet, and vitamin K foods
Some foods you eat affect the way warfarin works in your body.It is most important to eat a healthy, consistent, and balanced diet.Contact your health-care provider if there are sudden or big changes in your diet due to illness.The most common foods that have high vitamin K are green leafy vegetables such as kale, collard greens, broccoli, spinach, cabbage, and lettuce.It is important to check with your health-care provider before making any big changes to your diet.Tables were adapted from the USDA National Nutrient database for Standard Reference. .
Study: Leafy Greens OK For People on Warfarin
A new study suggests that -- despite doctor warnings to the contrary -- you can eat leafy greens rich in vitamin K if you are taking the blood thinner warfarin. .
Warfarin diet: What foods should I avoid?
Warfarin is a blood-thinning medication that helps treat and prevent blood clots.However, certain foods and beverages can make warfarin less effective in preventing blood clots.The adequate intake level of vitamin K for adult men is 120 micrograms (mcg).Certain drinks can increase the effect of warfarin, leading to bleeding problems.Avoid or consume only small amounts of these drinks when taking warfarin:.Talk to your doctor before making any major changes in your diet and before starting any over-the-counter medications, vitamins or herbal supplements.If you are unable to eat for several days or have ongoing stomach upset, diarrhea or fever, consult your doctor.If you are a Mayo Clinic Patient, this could include Protected Health Information (PHI). .
Warfarin and Vitamin K
To ensure that warfarin is effectively thinning your blood, it's important to eat about the same amount of vitamin K every day.Check with your doctor before you make big changes in what you eat, such as starting a diet to lose weight.If you want to start eating more of a food that's rich in vitamin K, talk to your doctor about how to add it safely.Your lab results are called your Prothrombin Time (PT) and International Normalized Ratio (INR) values.A low INR means that warfarin isn't working well enough to prevent a dangerous blood clot.A low INR means that warfarin isn't working well enough to prevent a dangerous blood clot.A high INR means that warfarin is working too well, so you bleed more quickly and easily. .
Vitamin K and Warfarin (Coumadin): What You Should Know
In doing so, vitamin K plays a role in your body's natural clotting process.Warfarin works against vitamin K. Specifically, warfarin reduces your liver's ability to use vitamin K to produce normally functioning forms of the blood clotting proteins.By reducing the liver's ability to use vitamin K to produce normally functioning forms of the blood clotting proteins, warfarin reduces your risk of forming a blood clot.Also, reducing the amount of vitamin K in your diet may make it more difficult to manage your warfarin therapy.For more information on the INR, please review the Understanding the PT-INR Test section of ClotCare.Why would a diet low in vitamin K make my INR more difficult to manage?As a "rule of thumb", green vegetables, especially leafy green vegetables, and certain oils have a high content of vitamin K.
Most fruits, meats, dairy products, and grains are low in vitamin K. As a resource to use in making consistent dietary decisions, ClotCare provides a list of certain foods and their relative content of vitamin K (i.e. low, moderate, or high).You can also click here for information on the vitamin K content of foods available on the NutritionData website. .
Why Vitamin K Can Be Dangerous If You Take Warfarin – Cleveland
Advertising Policy Cleveland Clinic is a non-profit academic medical center.For example, if you eat a diet rich in vitamin K, you may need to check your blood a little more frequently or take more warfarin.Pay attention to food labels to keep your vitamin K intake consistent.You will want to tell your physician how often you eat foods high in vitamin K and how much of those foods you eat.Talk to your doctor about any and all supplements you take to be sure they are not interfering with your blood thinners.Take blood thinners in consistent way.Another way to manage how well your blood thinners work is to take your dose of warfarin at the same time each day, and from day to day, make sure your vitamin K intake is consistent, Dr. Cho says.Below, find more details on the amount of vitamin K present in different foods, including leafy greens, vegetables and other foods as provided by the U.S.
Department of Agriculture.When it comes to blood thinners, the more you know the better you can manage your diet. .
Leafy Greens and Coumadin: What You Need to Know
The organization’s mission is to guide people to good health and happier lives by rediscovering and embracing the healthy, sustainable joys of the “old ways” of shared cultural traditions.If you’re taking any medications (especially blood thinning drugs like Warfarin, commonly sold as Coumadin or Jantoven), it’s important to talk with your doctor to determine an appropriate amount of green vegetables for you.This means that eating foods rich in vitamin K (primarily found in leafy green vegetables) can interact with blood thinning drugs, making them less effective.By embracing the tenets of brain healthy cooking, and by keeping open lines of communication with your medical team, we hope you will see changes that allow you to be a happier, healthier you. .
Coumadin users: Let us go easy on the lettuce
INR on the Radar.melilot (sweet clover).When preparing a lettuce-based salad, choose lighter-in-color lettuces, which are lower in vitamin K than darker lettuces and trendy greens.Make non-lettuce/non-greens-based salads, for example, carrot or fruit salad (see recipes below).Foods with high vitamin K content.Foods with moderate vitamin K content.Additionally, salads make a great side dish served with grilled foods, or they can be the perfect main entrée topped with chilled chicken, fish, or vegetables.However, for some individuals on the medication Coumadin, eating salads can be worrisome because many lettuces and trendy greens are rich in vitamin K, which can interfere with this medication.Blood clots form through a series of chemical reactions that depend on vitamin K; therefore, eating too many foods rich in vitamin K may reduce how well Coumadin works. .
Taking warfarin (Coumadin®) doesn't mean you should avoid green
When you have this abnormal heart rhythm, the turbulent flow of blood increases the likelihood of the formation of an embolus (a traveling clot) that can move to the brain and cause a stroke.If you have a stomach ulcer or a broken blood vessel in your digestive tract while taking warfarin, you can bleed to death.The main problem with this medication is its very narrow therapeutic range—too much, and you can suffer from a major bleeding episode; too little, it is ineffective at preventing strokes and other embolic events.According to current estimates, 30 percent of patients on warfarin tend to stop taking the medicine within the first year because of frustration with blood tests, dosage changes, and side effects.1.In addition to a major bleed, a serious but more infrequent complication of warfarin therapy is drug-induced limb gangrene and skin necrosis.One advantage of these drugs is that they don’t require the same frequent blood testing; another is that vitamin K does not interfere with their mechanism of action.When you naturally lower blood pressure and cholesterol through a Nutritarian diet, while flooding your body with antioxidants and phytochemicals, you have the potential to recover from atrial fibrillation.The healthier you get and the longer you follow dietary excellence, the more the risk benefit ratio moves away from using blood thinners, such as warfarin.It is most likely that a person eating such a healthful Nutritarian diet, who resolves those risk factors would change the risk-benefit ratio significantly enough to make warfarin contraindicated, even if their atrial fibrillation continues.As long as the amount of vitamin K-rich greens you eat is consistent day-to-day, your doctor can adjust your warfarin dose to accommodate it, to avoid fluctuations in the effectiveness of the drug. .